Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 34, NWS Norman, OK

May 29, 2016Kay County, Noble County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 29, 2016, 2:48 PM CDT for Kay County, Noble County, Oklahoma. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2016, 2:48 PM CDT (19:48 UTC)
Expired
May 29, 2016, 4:45 PM CDT
In force
117 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Kay County, OK, Noble County, OK

The radar

The Vance AFB radar (KVNX), 99 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1734 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

331 
WGUS54 KOUN 291948
FFWOUN
OKC071-103-292145-
/O.NEW.KOUN.FF.W.0034.160529T1948Z-160529T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
248 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL KAY COUNTY IN NORTHERN OKLAHOMA...
  NORTHEASTERN NOBLE COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 445 PM CDT
    
* AT 245 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  PRODUCING VERY HEAVY RAIN BETWEEN PONCA CITY AND MARLAND. RADAR
  INDICATES BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN DURING SINCE
  145 PM.  AN ADDITIONAL INCH OF RAIN IS POSSIBLE. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PONCA CITY...MARLAND AND MCCORD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. TURN
AROUND... DONT DROWN.

&&

LAT...LON 3675 9693 3668 9694 3669 9702 3670 9704
      3668 9706 3660 9704 3659 9706 3658 9702
      3659 9695 3653 9696 3653 9699 3651 9701
      3650 9704 3651 9728 3675 9715

$$

SIX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 29, 12:49 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 29, 12:49 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1249 PM CDT SUN MAY 29 2016

.DISCUSSION...
29/18Z TAF discussion follows.

&&

.AVIATION...
Primarily VFR forecast most of the forecast period. MVFR
conditions will be likely over northwest Oklahoma terminals in
area of persistent TSRA. Will carry TSRA chances across northwest
Oklahoma terminals first portion of forecast with focus shifting
south and west with time. With confidence not high enough for
prevailing or tempo across KPNC down to KOKC/KOUN...TSRA will not
be mentioned this issuance. Higher chances after 22Z through at
least 04-06Z is expected southwest Oklahoma and KSPS terminals as
moisture increases over that region and storms form and move out
of the Texas Panhandle late in the day. MVFR or brief IFR
conditions expected near storms.

&&

.PREV DISCUSSION... /issued 1133 AM CDT SUN MAY 29 2016/

DISCUSSION...
Thunderstorm intensity has decreased some over the past
hour in northwest Oklahoma as the 85h flow as decreased
through the morning. In the short term, it appears the main
impact with these storms will be heavy rainfall and flooding.

Storms over northwest Oklahoma will likely continue into
the afternoon with new develop possible south and east.
The air mass over the western half of Oklahoma is relatively
dry compared with lower 70 dewpoints in eastern Oklahoma.

More humid air over Texas will advect northward this afternoon
although slowly. This may result in some development of storms
as temperatures will warm well into the 80s.

Other storms will likely form in the Texas Panhandle/West Texas.
Storms that form should move into western Oklahoma and western
north Texas during the afternoon/evening. The overall flow through
7-5h will remain rather weak...but enough to support some storm
organization.

PREV DISCUSSION... /issued 640 AM CDT SUN MAY 29 2016/

DISCUSSION...

AVIATION...
Showers over northwest Oklahoma will continue to drift southeast
and may develop some thunder later this morning. Later this
afternoon, thunderstorms on the dryline in Texas are expected to
enter west central or southwest Oklahoma and drift southeast over
night. mvfr conditions are generally expected over much of western
and central Oklahoma. Outside of thunderstorms, winds will be
southeast.

PREV DISCUSSION... /issued 250 AM CDT SUN MAY 29 2016/

DISCUSSION...
The morning's forecast is dominated by the north Texas complex of
thunderstorms. These are expected to slowly drift east/southeast
and mostly dissipate later this morning. models are very disparate
regarding location of rain and thunderstorms later today. while
the deep moisture and dryline are givens, the impact of upslope
boundary layer flow and a weak upper wave makes it difficult to
place new initiation. the HRRR and nam indicate that a complex of
thunderstorms will begin in the eastern oklahoma and texas
panhandles and move through the western half of Oklahoma later
today. These would move into southwest Oklahoma this evening and
probably join with other storms moving east from the dryline in
the central or southern Texas panhandle. Depending on storm
location/movement some parts of north Texas could get heavy
rainfall again Sunday night. Confidence is too low presently for a
flood watch. Uncertainty is also high for Monday night and Tuesday
morning when another weak upper wave is expected to pass through
a similarly very wet airmass. Some enhancement has been made to
pops in southwest Oklahoma and nearby Texas for another complex
that may move off the dryline to the west of Oklahoma. By later
Tuesday into early Wednesday there is still fair agreement on a
front moving slowly through Oklahoma and bringing widespread rain
and thunderstorms. The front should clear the Red River Wednesday
night and bring somewhat drier and milder air for the rest of the
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  82  64  82  65 /  50  30  40  30
Hobart OK         83  63  82  65 /  60  50  30  30
Wichita Falls TX  84  64  84  66 /  50  60  40  30
Gage OK           81  60  82  63 /  60  40  20  20
Ponca City OK     83  63  82  65 /  40  30  30  20
Durant OK         85  66  83  67 /  30  30  50  20

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

06/11
Hazardous weather outlook, May 29, 11:55 AM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN MAY 29 2016

OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH TONIGHT.

LOCATION...
THE SLIGHT RISK IS WEST OF A LINE FROM ARNETT... TO CHICKASHA...
TO DUNCAN OKLAHOMA... INCLUDING ALL OF WESTERN NORTH TEXAS. A
MARGINAL RISK ENCOMPASSES THE REMAINDER OF OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 1 PM TODAY
THROUGH 2 AM TONIGHT.

IMPACTS...
THE PRIMARY HAZARDS WILL BE HALF DOLLAR TO GOLF BALL SIZE HAIL AND
60 TO 70 MPH WIND GUSTS. THE TORNADO POTENTIAL IS VERY LOW.

DISCUSSION...
WIDELY SCATTERED THUNDERSTORMS ACROSS NORTHWEST OKLAHOMA WILL LIKELY CONTINUE
INTO THE AFTERNOON WITH ADDITIONAL STORMS FORMING SOUTH AND EAST.
MEANWHILE...MORE HUMID AIR OVER NORTH TEXAS WILL SLOWLY MOVE NORTHWARD THIS
AFTERNOON AND EVENING.  THIS MAY RESULT IN WIDELY SCATTERED THUNDERSTORMS OVER
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS WHERE AFTERNOON TEMPERATURES WILL WARM
INTO THE MID AND UPPER 80S.

PERHAPS A MORE LIKELY SCENARIO WILL BE FOR STORMS TO FORM ACROSS THE TEXAS
PANHANDLE DURING THE AFTERNOON.  THESE STORMS WILL MOVE INTO WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS DURING THE EVENING HOURS.  HAIL AND DAMAGING WINDS WILL BE
POSSIBLE.

.HEAVY RAINFALL..
ANY OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL FOR HEAVY
RAINFALL THAT COULD CAUSE LOCALIZED FLOODING.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...STORM SPOTTER
GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREAS
SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THURSDAY
MORNING. THERE IS A MARGINAL RISK OF SEVERE STORMS IN WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS ON MONDAY. THERE IS A MARGINAL
RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA ON TUESDAY. STRONG
TO SEVERE STORMS WILL ALSO BE POSSIBLE ON WEDNESDAY.

.HEAVY RAINFALL..
SCATTERED THUNDERSTORMS WILL CONTINUE THE POTENTIAL FOR HEAVY
RAINFALL THAT COULD CAUSE FLOODING THROUGH WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MAHALE/THOREN

In the hours before

Special weather statement, May 29, 12:02 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1202 PM CDT SUN MAY 29 2016

OKZ009-010-291730-
ELLIS OK-WOODWARD OK-
1202 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELLIS AND
SOUTHWESTERN WOODWARD COUNTIES UNTIL 1230 PM CDT...

AT 1159 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
6 MILES NORTH OF FARGO TO 6 MILES SOUTHWEST OF WOODWARD TO 3 MILES
NORTHWEST OF SHARON...MOVING EAST AT 5 MPH.

HAZARDS INCLUDE...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
WOODWARD...FORT SUPPLY AND TANGIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3659 9957 3659 9955 3642 9930 3631 9930
      3625 9953 3639 9958 3648 9967
TIME...MOT...LOC 1659Z 266DEG 6KT 3647 9960 3640 9950 3631 9938

11
Special weather statement, May 29, 1:48 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
148 PM CDT SUN MAY 29 2016

OKZ008-013-291915-
NOBLE OK-KAY OK-
148 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NOBLE AND SOUTH
CENTRAL KAY COUNTIES UNTIL 215 PM CDT...

AT 145 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MARLAND...MOVING
NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3669 9698 3669 9702 3670 9704 3668 9706
      3666 9706 3664 9705 3660 9704 3659 9706
      3658 9700 3660 9692 3660 9691 3643 9716
      3656 9732 3680 9712
TIME...MOT...LOC 1845Z 222DEG 14KT 3655 9719

SIX
Local storm report, May 29, 1:58 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
158 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             11 N GAGE               36.48N 99.76W
05/29/2016  E1.25 INCH       ELLIS              OK   PUBLIC

&&

DW
Local storm report, May 29, 2:24 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
224 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             4 SW PONCA CITY         36.66N 97.13W
05/29/2016  E1.25 INCH       KAY                OK   PUBLIC

&&

DW
Local storm report, May 29, 2:26 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
226 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             1 S PONCA CITY          36.69N 97.08W
05/29/2016  E1.25 INCH       KAY                OK   PUBLIC

&&

DW
Local storm report, May 29, 2:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
244 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             6 SW PONCA CITY         36.64N 97.16W
05/29/2016  E1.75 INCH       KAY                OK   PUBLIC

0234 PM     HAIL             3 S PONCA CITY          36.66N 97.08W
05/29/2016  E1.25 INCH       KAY                OK   PUBLIC

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 10:05 PM CDTSpecial Weather StatementOUNJefferson25 min
May 28, 11:22 PM CDTSpecial Weather StatementOUNCotton38 min
May 29, 12:00 AM CDTSpecial Weather StatementOUNJefferson30 min
May 29, 12:22 AM CDTSevere Thunderstorm WarningOUNJefferson38 min
May 29, 12:38 AM CDTSpecial Weather StatementOUNJefferson37 min
May 29, 1:14 AM CDTSpecial Weather StatementOUNCarter31 min
May 29, 1:16 AM CDTSpecial Weather StatementOUNLove29 min
May 29, 1:48 AM CDTSpecial Weather StatementOUNCarter42 min
May 29, 2:20 AM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Marshall, Murray40 min
May 29, 2:57 AM CDTSpecial Weather StatementOUNJohnston33 min
May 29, 7:16 AM CDTSpecial Weather StatementOUNMajor29 min
May 29, 7:21 AM CDTSpecial Weather StatementOUNDewey24 min
May 29, 7:50 AM CDTSpecial Weather StatementOUNMajor25 min
May 29, 8:07 AM CDTSpecial Weather StatementOUNDewey23 min
May 29, 8:16 AM CDTAreal Flood AdvisoryOUNDewey, Major, Woodward3 hr
May 29, 8:30 AM CDTSpecial Weather StatementOUNDewey15 min
May 29, 8:52 AM CDTSpecial Weather StatementOUNDewey23 min
May 29, 8:55 AM CDTSpecial Weather StatementOUNWoodward35 min
May 29, 9:33 AM CDTSpecial Weather StatementOUNWoodward27 min
May 29, 9:52 AM CDTSevere Thunderstorm WarningOUNWoodward23 min
May 29, 9:54 AM CDTSevere Thunderstorm WarningOUNEllis, Harper66 min
May 29, 10:11 AM CDTSevere Thunderstorm WarningOUNEllis, Woodward49 min
May 29, 10:43 AM CDTAreal Flood AdvisoryOUNWoodward47 min
May 29, 10:54 AM CDTSpecial Weather StatementOUNWoodward36 min
May 29, 11:27 AM CDTFlash Flood WarningOUNWoodward4 hr
May 29, 11:29 AM CDTSpecial Weather StatementOUNWoodward31 min
May 29, 12:02 PM CDTSpecial Weather StatementOUNWoodward28 min
May 29, 1:48 PM CDTSpecial Weather StatementOUNKay27 min
May 29, 1:51 PM CDTSevere Thunderstorm WarningOUNKay, Noble39 min
May 29, 2:28 PM CDTSevere Thunderstorm WarningOUNKay, Noble25 min
May 29, 2:56 PM CDTSpecial Weather StatementOUNNoble34 min
May 29, 3:16 PM CDTSpecial Weather StatementOUNRoger Mills29 min
May 29, 4:23 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills37 min
May 29, 4:23 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills52 min
May 29, 5:14 PM CDTSpecial Weather StatementOUNBeckham31 min

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.